Alert archive / Idaho / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Spokane, WA

May 6, 2005Latah County, Nez Perce County, Idaho

NWS Spokane, WA issued this flash flood warning at May 6, 2005, 5:59 PM PDT for Latah County, Nez Perce County, Idaho. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2005, 5:59 PM PDT (00:59 UTC)
Expired
May 6, 2005, 8:15 PM PDT
In force
2 hr
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

Counties Latah County, ID, Nez Perce County, ID

The radar

The Spokane radar (KOTX), 140 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2005-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2005-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KOTX 070119
FFWOTX
IDC057-069-070315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
559 PM PDT FRI MAY 6 2005

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO
  SOUTHEASTERN LATAH COUNTY IN THE PANHANDLE OF IDAHO

* UNTIL 815 PM PDT

* AT 600 PM PDT...FLASH FLOODING WAS REPORTED FROM A
  COMPLEX OF SLOW MOVING THUNDERSTORMS OVER THE WARNED AREA. MORE
  SPECIFICALLY...LANDSLIDES AND FLASH FLOODING IN AND AROUND HUBBARD
  GULCH NEAR JULIAETTA HAS BEEN REPORTED. FLASH FLOODING WILL BE
  POSSIBLE FOR THE POTLATCH RIVER FROM AROUND KENDRICK DOWNSTREAM TO
  JULIAETTA...AND TO ITS CONFLUENCE WITH THE CLEARWATER RIVER.
  STREAMS DRAINING INTO THE POTLATCH RIVER WILL ALSO BE UNDER THE
  THREAT OF FLASH FLOODING...AS WELL AS DEEP OR NARROW CANYONS.   

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KENDRICK
  AND JULIAETTA.

LAT...LON 4670 11685 4641 11697 4640 11642 4675 11640

$$
1 follow-up statement
000 
WGUS76 KOTX 070251
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
737 PM PDT FRI MAY 6 2005

IDC057-069-070330-
LATAH ID-NEZ PERCE ID-
737 PM PDT FRI MAY 6 2005

...THE FLASH FLOOD WARNING FOR NORTHERN NEZ PERCE AND SOUTHEASTERN
LATAH COUNTIES IS CANCELLED...

THOUGH SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRODUCE 
BRIEF DOWNPOURS...FLASH FLOODING IS NO LONGER EXPECTED. THE MOST 
INTENSE SHOWERS WILL FALL FROM LENORE...TO KENDRICK...LINDEN AND 
SOUTH OF BOVILL THROUGH 830 PM PDT. NEAR JULIAETTA...LANDSLIDES AND 
FLASH FLOODING IN HUBBARD GULCH BLOCKED A ROAD WITH BOULDERS AND 
DEBRIS AROUND 530 PM PDT. THE POTLATCH RIVER FROM AROUND KENDRICK 
DOWNSTREAM TO JULIAETTA...AND TO ITS CONFLUENCE WITH THE CLEARWATER 
RIVER WILL CONTINUE TO RUN AT ELEVATED LEVELS. RIVER OR SMALL STREAM 
FLOODING IS NOT ANTICIPATED.  

LAT...LON 4670 11685 4641 11697 4640 11642 4675 11640

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at May 6, 2:01 PM PDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 6, 2:01 PM PDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
201 PM PDT FRI MAY 6 2005

.SYNOPSIS...A WET STORM SYSTEM OVER NEVADA WILL SLOWLY EXIT THE
AREA FOR A SHORT DRYING TREND. ANOTHER PACIFIC SYSTEM WILL MOVE
INTO WESTERN OREGON BY SUNDAY FOR AN INCREASING THREAT OF
PRECIPITATION...ESPECIALLY ON MONDAY.

&&

.DISCUSSION...
TONIGHT...SQUEEZE PLAY CONTINUES THIS EVENING AS WESTERLY FLOW
FROM BC SYSTEM MEETS SOUTHERLY FLOW FROM NEVADA SYSTEM. CONFLUENCE
IS CURRENTLY ORIENTED FROM WALLA WALLA TO SANDPOINT...SO HAVE
HIGHEST POPS THERE AND EASTWARD. EXPECT THAT CONVECTIVE ACTIVITY
WEST OF THIS LINE WILL SLOWLY DIE OFF WITH SUNSET AS BC SYSTEM IS
ACTUALLY BRINGING IN SUBSIDENCE. LARGE SCALE LIFT FROM THE
CONVERGENT BAND WILL SLOWLY MOVE NORTH AND EAST TONIGHT...WITH
PRECIP LINGERING IN THE EASTERN PANHANDLE THROUGH THE NIGHT. WITH
SUCH WEAK SHEAR I AM NOT EXPECTING ANY SEVERE BUT WITH OBSERVED
CAPE VALUES NEARING 1000 J/KG ITS NOT IMPOSSIBLE THAT ONE OR TWO
CELLS MIGHT PRODUCE SEVERE HAIL.

SATURDAY...THIS LOOKS TO BE A FAIRLY BENIGN DAY...BETWEEN WEATHER
SYSTEMS. THE NEVADA LOW BEGINS TO KICK EAST AS OUR FLOW TURNS FROM
SOUTHERLY TO WEAK SOUTHWESTERLY. A WEAK STRETCHED-OUT VORT LOBE IN
THIS SOUTHWESTERLY FLOW MOVES OVER THE AREA SATURDAY AFTERNOON AND
EVENING. LOW POPS ARE CONFINED TO THE HIGHER TERRAIN WITH THIS
SYSTEM. NO MENTION OF THUNDER AS THE BC WAVE SHOULD DRY OUT OUR
LOW LEVEL MOISTURE SOMEWHAT...LIMITING INSTABILITY.

SUNDAY...ATTENTION THEN TURNS TO THE WEST AS ANOTHER PACIFIC
SYSTEM IS SET UP TO REPLACE THE ONE CURRENTLY OVER NEVADA. MODELS
CURRENTLY DONT DIG THIS SYSTEM QUITE AS FAR SOUTH AS THE CURRENT
ONE. THIS SHOULD SPELL A BETTER CHANCE OF PRECIPITATION FOR OUR
AREA. GOOD DIFLUENT SOUTHERLY FLOW AHEAD OF THIS SYSTEM ALWAYS
CATCHES OUR ATTENTION. TIMING OF THE ASSOCIATED SHORT WAVES IS
DIFFICULT AT THIS POINT. BUT FOR SUNDAY FEEL THAT THE BEST CHANCE
OF CONVECTION IS OVER THE OREGON HIGHLANDS DURING THE
AFTERNOON...MOVING INTO THE SOUTHERN BASIN DURING THE LATE
AFTERNOON AND EVENING. HAVE POPS IN ALL AREAS BUT CONFINED THE
THUNDER TO THE SOUTHERN ZONES FOR NOW.

MONDAY...THINGS START TO GET REAL INTERESTING. UPPER LOW OFF THE
OREGON COAST GIVING US VERY NICE SOUTHEASTERLY FLOW..WITH GOOD
MOISTURE FROM THE SOUTH. THIS HAS THE POTENTIAL FOR A GOOD WRAP-
AROUND BRAND OVER US. SOUTHEASTERLY FLOW INTO THE CASCADES ALSO
RAISES THE POTENTIAL FOR HEAVY PRECIPITATION THERE. GFS MODEL HAS
BEEN FAIRLY CONSISTENT ON THIS SCENARIO FOR THE PAST FEW RUNS.
WILL LEAVE POPS IN THE CHANCE CATEGORY BUT RAISE THEM TO NEAR
LIKELY AND ADD THUNDER TO ALL ZONES.  RJ

MONDAY NIGHT THRU FRIDAY...EARLY PART OF THE WORK-WEEK CONTINUES TO
REMAIN UNSETTLED AS LARGE CUT OFF LOW EXPECTED TO HOVER PARTLY OVER
EASTERN OREGON AND SOUTHWEST IDAHO MOVES SLOWLY GETS STEERED TO THE
EAST BY THE SOUTHERN BRANCH OF THE FLOW OVER THE WESTERN US.
BLOCKING RIDGE PATTERN WITH AXIS ALIGNED UP AND DOWN OVER THE BC
PROVINCE REMAINS OVER THE NORTHERN BRANCH FOR A TIME. THE EXPECTATION
IS THAT THE CUT OFF LOW WILL ACT LIKE A FERRIS WHEEL AND SPIN MINOR
SHORTWAVES AROUND ITS PERIPHERY. THEREFORE IT IS REASONABLE TO EXPECT
A FEW OF THESE SHORTWAVES TO GET PUSHED UP INTO EASTERN WASHINGTON
AND NORTHERN IDAHO IN SUCH A WAY TO MAKE ANY STORMS THAT FORM IN AND
SOUTH OF OUR REGION TO THE NORTH AND NORTHWEST WITH TIME. 850MB
THETA-E SHOWS ADEQUATE MOISTURE GETTING WRAPPED AROUND THE LOW AND
OVER IDAHO SO THE MOISTURE SHOULD BE THERE...THE SHORTWAVES SUPPLY
THE LIFT...AND THE INSTABILITY SHOULD ALSO BE THERE DUE TO THE
PRESENCE OF THE UPPER LEVEL CUT OFF LOW COOLING UPPER LEVEL
TEMPERATURES AND LOW LEVEL WARM AIR ADVECTION AND DAYTIME
HEATING INCREASING THE LAPSE RATES. WILL DECREASE POPS FROM WEST TO
EAST WITH TIME IN THE TUESDAY AND WEDNESDAY TIME PERIOD AS THE CLOSED
LOW MOVES FURTHER AWAY AND SHORTWAVE RIDGING MOVES OVERHEAD.
DRY FORECAST DUE TO THE SHORTWAVE RIDGING PERSISTS INTO
THURSDAY. GFS HAS BEEN DELAYING ONSET OF NEXT PACIFIC FRONTAL SYSTEM
SO FOR NOW HAVE IT ONLY AFFECTING THE CASCADES FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        46  64  45  63  46  62 /  40  10  20  20  30  50
COEUR DALENE  47  63  45  63  45  61 /  70  20  20  20  30  40
PULLMAN        47  58  43  61  47  59 /  60  10  20  20  30  50
LEWISTON       51  66  47  67  50  63 /  70  10  20  20  40  50
COLVILLE       44  72  44  68  43  65 /  30  10  20  20  30  50
SANDPOINT      46  65  45  64  44  61 /  70  20  30  30  30  40
WALLACE        44  59  42  60  42  56 /  80  30  40  30  30  50
MOSES LAKE     48  72  45  69  47  66 /  10  10  10  20  40  50
WENATCHEE      51  72  50  70  51  65 /   0  10  10  20  40  50
OMAK           47  74  45  70  46  65 /  10  10  10  20  30  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&

Nearby

Flash Flood Warnings in Idaho, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.